Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Topeka, KS

March 28, 2019Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2019, 9:28 AM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2019, 9:28 AM CDT (14:28 UTC)
Expired
Mar 28, 2019, 10:15 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KTOP 281428
SVRTOP
KSC041-061-127-281515-
/O.NEW.KTOP.SV.W.0004.190328T1428Z-190328T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
928 AM CDT THU MAR 28 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickinson County in central Kansas...
  Southwestern Geary County in east central Kansas...
  Morris County in east central Kansas...

* Until 1015 AM CDT.

* At 928 AM CDT, a severe thunderstorm was located 6 miles northwest
  of Hope, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Junction City, Abilene, Herington, Council Grove, Chapman,
  Enterprise, White City, Hope, Dwight, Woodbine, Wilsey,
  Parkerville, Latimer, Council Grove Lake and Burdick.

This includes Interstate 70 between mile markers 274 and 295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9688 3854 9693 3861 9693 3861 9720
      3862 9724 3900 9725 3900 9678 3878 9641
      3852 9654
TIME...MOT...LOC 1428Z 232DEG 23KT 3877 9713 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
2 follow-up statements
837 
WWUS53 KTOP 281449
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
949 AM CDT THU MAR 28 2019

KSC041-061-127-281515-
/O.CON.KTOP.SV.W.0004.000000T0000Z-190328T1515Z/
Dickinson-Geary-Morris-
949 AM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR CENTRAL DICKINSON...SOUTHWESTERN GEARY AND WESTERN MORRIS
COUNTIES...

At 948 AM CDT, severe thunderstorms were located along a line 
extending from near Enterprise to near Ramona, moving north to 
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Junction City, Abilene, Herington, Chapman, Enterprise, White City,
Hope, Woodbine, Latimer and Burdick.

This includes Interstate 70 between mile markers 274 and 295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9718 3900 9725 3900 9678 3868 9672
      3852 9681 3852 9688 3854 9693 3861 9693
TIME...MOT...LOC 1448Z 186DEG 27KT 3892 9713 3863 9703 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
838 
WWUS53 KTOP 281514
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1014 AM CDT THU MAR 28 2019

KSC041-061-127-281524-
/O.EXP.KTOP.SV.W.0004.000000T0000Z-190328T1515Z/
Dickinson-Geary-Morris-
1014 AM CDT THU MAR 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON...
SOUTHWESTERN GEARY AND WESTERN MORRIS COUNTIES WILL EXPIRE AT 1015 AM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

LAT...LON 3861 9718 3900 9725 3900 9678 3868 9672
      3852 9681 3852 9688 3854 9693 3861 9693
TIME...MOT...LOC 1514Z 232DEG 23KT 3902 9697 3873 9687 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:44 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 28, 6:44 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 AM CDT Thu Mar 28 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu Mar 28 2019

Broad, low amplitude mid level ridge is observed over the central
plains this morning. Several weak embedded vorticity maxima are
present within the mean flow with the most prominent entering
western Kansas at the current hour. A 50 kt low level jet ahead of
the sfc trough in southeast Colorado continues to stream warm, moist
air into the area as temps have remained mild in the upper 50s.
Dewpoints in the 50s are beginning to enter portions of central
Kansas, rising to the middle 50s later today.

With the weak subtle lift aloft and meager lapse rates in the
region, short term guidance is having much difficulty discerning how
precip and subsequent sfc boundary evolves. Overall consensus based
on current obs and trends is for showers and thunderstorms to
develop along and just north of the sfc front coinciding with the
incoming upper wave across far northern Kansas. As convection moves
into a more favorable environment in our CWA, expect coverage to
expand however remain mostly confined to areas along and north of
Interstate 70 through the afternoon. Forecast soundings,
particularly the RAP depict decent MUCAPE values up to 1500 J/KG and
effective shear around 40 kts. This environment may support isolated
rotating updrafts capable of producing hail and gusty winds during
this period. Resulting cold pools from the convection pushes the
boundary southward by the evening hours with most guidance depicting
another subtle shortwave trough providing adequate lift for showers
and thunderstorms during the evening hours. Effective shear remains
marginal while MUCAPE is up to 1000 J/KG. Overall, not seeing a
strong signal for any organized severe convection, however still
could not rule out small hail and gusty winds overnight. Locally
heavy rainfall is most likely with the intense updrafts. A quick
inch to 1.5 inches of rainfall cannot be ruled out through Friday
morning across far northeast Kansas.

In terms of temps today, highs were adjusted to account for better
precip chances north of Interstate 70. Also increased mixing of the
boundary layer up to 825 mb south of the interstate raised highs to
the lower 70s. Near the Nebraska border, highs in the low 60s will
be common.

On Friday, main upper trough off the California coastline elongates
as it stretches towards the four corners region. While scattered
showers are likely to linger through the day, consensus guidance has
shifted the frontal boundary further south towards southeast Kansas
in the afternoon and evening. Not only does it impact precip
chances, but also adjustments to cool highs Friday from the low
40s in north central areas to the 50s elsewhere. Additional
thunderstorm development will once again be possible near and
north of this boundary impacting far east central areas of the
CWA. The environment is characterized by bulk shear from 0-6 km at
50 kts while MUCAPE values are up to 1500 J/KG. There is a decent
possibility for a few stronger updrafts producing small hail and
gusty winds in the aforementioned areas. Overall rainfall totals
for the period were adjusted down slightly, ranging from half of
an inch in central Kansas to 1.50 inches towards far eastern
Kansas. Locally higher amounts to 2 inches or more is certainly
possible.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 AM CDT Thu Mar 28 2019

Into Saturday, precipitation will possibly linger into the first
half of the day with the mid to upper trough slow to advance through
the area.  Split flow should be set up over the area into the first
half of the upcoming week as high pressure at the surface expands
over the region.

Considering this is the likely scenario, only expect any lingering
precipitation on Saturday morning to remain light with a relatively
shallow saturated layer per sounding profiles amongst nearly all
solutions.  Low to mid level frontogenetical response should
continue to weaken as the cold front pushes well southeast of the
area into the later morning and afternoon hours Saturday. Thermal
profiles suggest that snow should be hard to come by.  But, due to
some temperatures around freezing at the surface and just cold
enough aloft to possibly activate some ice crystal nuclei then there
could be just enough support for a light rain / snow mix for a brief
period of time. CAA will be dominate through area with a brisk north
wind making for a windy day as the pressure gradient is slow to
relax until the evening hours as the modified cP airmass expands
into the area. High temperatures on Saturday should still see 40s
overall with H85 temps around the negative 5C range.

Dry conditions with temperatures warming back into the 50s and 60s
should be common again across the area with heights rises over the
area and any anticipated minor shortwaves passing south of the area
focused over the southern Plains mainly.

Into the latter portion of the week, the next more significant
Pacific trough works into the area with a slightly negative tilt
could bring back chances for showers and storms.  Moisture quality
questions remain for this period, so how much or if severe weather
is present will look to subsequent model runs to get a better
indication.  All indications are spring temperatures should remain
in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Mar 28 2019

VFR to start forecast period. There is a 50 low level jet sampled
by radar wind profiler that will gradually wane before 14Z.
Frontal boundary north of terminals is expected to shift southward
through the afternoon with scattered TSRA developing in the
vicinity. Models differ on placement of the boundary and
precipitation so confidence is below average for timing of
activity in the 16 to 18Z time frame. As the boundary arrives,
cigs gradually fall to MVFR near 22Z and IFR around 2Z. Scattered
showers with isolated TSRA lingers overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Mar 28, 3:41 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu Mar 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu Mar 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible later this morning and
afternoon with the best chances being along and north of
Interstate 70. A few storms may be strong with hail, gusty winds,
and locally heavy rainfall being the main hazards.

As the frontal boundary pushes southward, additional
thunderstorms are possible this evening and overnight for the
entire outlook area. Chances for severe weather are low with main
hazard being locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible through Friday afternoon. A
few storms may be strong with hail and gusty winds, especially
south of Interstate 70. Locally heavy rainfall remains possible
with rainfall totals from three quarters of an inch to 1.50 inches
of rainfall possible through Friday evening across east central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 28, 7:43 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT THU MAR 28 2019

KSZ034-281315-
Ottawa-
743 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 815
AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minneapolis, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Minneapolis, Bennington and Wells.

LAT...LON 3902 9784 3920 9786 3926 9745 3900 9743
TIME...MOT...LOC 1243Z 265DEG 18KT 3912 9776

JP
Special weather statement, Mar 28, 8:22 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
822 AM CDT THU MAR 28 2019

KSZ035-281345-
Dickinson-
822 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 845 AM CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3881 9737 3889 9724 3864 9705 3861 9718
      3861 9737
TIME...MOT...LOC 1322Z 242DEG 18KT 3865 9745

Skow
Special weather statement, Mar 28, 8:32 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
832 AM CDT THU MAR 28 2019

KSZ020-021-034-281400-
Clay-Cloud-Ottawa-
832 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA...
SOUTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 900 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Longford, moving northeast at 25 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Longford and Oak Hill around 845 AM CDT.
  Idana around 900 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 9738 3925 9707 3912 9744 3922 9759
TIME...MOT...LOC 1331Z 242DEG 23KT 3918 9744

Skow
Local storm report, Mar 28, 8:44 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HAIL             3 SW WELLS              39.11N 97.59W
03/28/2019  E1.00 INCH       OTTAWA             KS   PUBLIC

&&

ACH
Special weather statement, Mar 28, 8:49 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
849 AM CDT THU MAR 28 2019

KSZ035-037-281430-
Dickinson-Morris-
849 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Carlton to near Ramona to
5 miles northeast of Peabody. Movement was northeast at 25 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Hope around 855 AM CDT.
  Enterprise and Burdick around 910 AM CDT.
  Herington and Woodbine around 915 AM CDT.
  Latimer around 930 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 9703 3875 9683 3852 9677 3852 9693
      3861 9693 3861 9719 3875 9731
TIME...MOT...LOC 1349Z 234DEG 21KT 3877 9719 3856 9706 3822 9703

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Mar 28, 7:59 AM CDTSevere Thunderstorm WarningTOPOttawa31 min
Mar 28, 8:22 AM CDTSpecial Weather StatementTOPDickinson23 min
Mar 28, 8:32 AM CDTSpecial Weather StatementTOPClay28 min
Mar 28, 8:49 AM CDTSpecial Weather StatementTOPDickinson41 min
Mar 28, 9:02 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris28 min
Mar 28, 9:40 AM CDTSevere Thunderstorm WarningTOPRepublic50 min
Mar 28, 9:51 AM CDTSpecial Weather StatementTOPLyon24 min
Mar 28, 10:01 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris3 hr
Mar 28, 10:07 AM CDTSpecial Weather StatementTOPRepublic23 min
Mar 28, 10:15 AM CDTSpecial Weather StatementTOPMorris30 min
Mar 28, 10:18 AM CDTSpecial Weather StatementTOPLyon27 min
Mar 28, 10:32 AM CDTSpecial Weather StatementTOPWashington28 min
Mar 28, 10:46 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington18 min
Mar 28, 11:02 AM CDTSpecial Weather StatementTOPMorris28 min
Mar 28, 11:09 AM CDTSpecial Weather StatementTOPMarshall36 min
Mar 28, 11:30 AM CDTSpecial Weather StatementTOPWabaunsee30 min
Mar 28, 12:10 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Mar 28, 12:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min
Mar 28, 2:15 PM CDTSpecial Weather StatementTOPOsage45 min
Mar 28, 2:21 PM CDTSevere Thunderstorm WarningTOPOsage39 min
Mar 28, 2:42 PM CDTSpecial Weather StatementTOPFranklin48 min
Mar 28, 3:08 PM CDTSpecial Weather StatementTOPFranklin37 min
Mar 28, 3:34 PM CDTSpecial Weather StatementTOPPottawatomie41 min
Mar 28, 3:56 PM CDTSpecial Weather StatementTOPJackson64 min
Mar 28, 4:14 PM CDTSpecial Weather StatementTOPPottawatomie31 min
Mar 28, 5:32 PM CDTSpecial Weather StatementTOPDouglas43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.